This article is part of our ongoing coverage of Renal Week 2009. Click here for a complete list of our Renal Week Live articles.
- Switching to sirolimus (SRL) from a calcineurin inhibitor (CNI) may reduce the high risk of skin cancer after kidney transplantation.
- New skin cancers developed in 56% of patients in the SRL group compared with 81% in the group remaining on a CNI.
- Nearly half of the patients taking SRL stopped taking it because of side effects.
Switching to sirolimus (SRL) from a calcineurin inhibitor (CNI) may reduce the high risk of skin cancer after kidney transplantation, according to a new multi-centered trial conducted in Australia, New Zealand and the United States that was presented at ASN’s Renal Week 2009.
“This is the first randomized, controlled trial to address whether patients treated with mTOR inhibitors after renal transplantation have less skin cancer,” said investigator Graeme Russ, MD, Professor of Nephrology at the University of Adelaide in Australia.
He and his colleagues studied 86 kidney transplant recipients who previously had non-melanoma skin cancer (NMSC), placing them at particular high risk of new skin cancers. Thirty-nine patients were converted to SRL and 47 patients remained on a CNI. All patients were more than one year post-transplant and had a NMSC diagnosis within the past three years.
The primary end point for this investigation was the number of new biopsy-confirmed NMSC lesions per patient-year. The mean age of the patients was 59 years; the mean time post-transplant was 9 years.
Patients switched to SRL had lower rates of new skin cancers. Overall, new skin cancers developed in 56% of patients in the SRL group compared with 81% in the group remaining on a CNI. Most of the differences reflected a lower rate of one type of cancer (squamous cell carcinoma).
Dr. Russ, who presented the study findings at the American Society of Nephrologists Renal Week 2009 in San Diego, said switching immunosuppressants may offer a new option to reduce the high risk of skin cancer for transplant recipients. He noted, however, that nearly half of the patients taking SRL stopped taking it because of side effects.